Posted by Bennie Sue (188.8.131.52) on September 17, 2000 at 08:11:17:
In Reply to: Prednisone or ? posted by Randy B. on September 16, 2000 at 22:32:37:
It is certainly true that prednisone has some very bad side effects, and many people are much more vulnerable to these than others. Naturally, oxygen is the better choice for many.
But in defense of prednisone: it can help to break a cycle - and taken for a short time (with tapering off gradually as the pill bottle directs) does help a lot of people. Such short time use as a week or two can be safe for many. I have tried the week of starting high and tapering with no bad effects at all.
We are all different. No one wants to take prednisone over a long period of time as my sister has had to. She has Temporal Arteritis. She almost went blind in one eye before it was diagnosed. She has been on prednisone - very high doses for months, tapering down at present to about 9 mg a day (after almost 2 years of treatment). Without this medication she would have died after she became blind. But, yes, she has a moon face, is very vulnerable to all infections, has lost bone density, and is almost totally blindness from cataracts (brought on rapidly by the megadoses of prednisone, but just as curable as the common slow-growing type that comes with old age.)
Do see your neuro, express your concerns, push for oxygen (and insurance coverage for it). It takes a lot of work to get the best combinaton of medications, but some of us are fortunate and are able to control CH to a certain extent. There is always hope too of better things to come.
Post a Followup